Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Nashville, TN

February 20, 2014Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 20, 2014, 4:53 PM CST for Montgomery County, Stewart County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 4:53 PM CST (22:53 UTC)
Expired
Feb 20, 2014, 5:15 PM CST
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 26 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 2:23 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS54 KOHX 202253
SVROHX
TNC125-161-202315-
/O.NEW.KOHX.SV.W.0001.140220T2253Z-140220T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CST

* AT 448 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS 6 MILES EAST OF BIG ROCK...MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3664 8738 3651 8762 3661 8773 3664 8768
      3665 8738
TIME...MOT...LOC 2253Z 236DEG 45KT 3660 8759

$$

TB12
2 follow-up statements
200 
WWUS54 KOHX 202301
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CST THU FEB 20 2014

TNC161-202311-
/O.CAN.KOHX.SV.W.0001.000000T0000Z-140220T2315Z/
STEWART TN-
501 PM CST THU FEB 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEWART COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3665 8738 3664 8738 3651 8762 3652 8762
      3664 8764
TIME...MOT...LOC 2301Z 236DEG 45KT 3666 8749

$$

TNC125-202315-
/O.CON.KOHX.SV.W.0001.000000T0000Z-140220T2315Z/
MONTGOMERY TN-
501 PM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHWESTERN MONTGOMERY COUNTY...

AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN
MONTGOMERY COUNTY...OR NEAR FORT CAMPBELL NORTH...MOVING NORTHEAST AT
50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3665 8738 3664 8738 3651 8762 3652 8762
      3664 8764
TIME...MOT...LOC 2301Z 236DEG 45KT 3666 8749

$$

TB12
391 
WWUS54 KOHX 202311
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CST THU FEB 20 2014

TNC125-202322-
/O.EXP.KOHX.SV.W.0001.000000T0000Z-140220T2315Z/
MONTGOMERY TN-
511 PM CST THU FEB 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY COUNTY
WILL EXPIRE AT 515 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3665 8738 3664 8738 3651 8762 3652 8762
      3664 8764
TIME...MOT...LOC 2312Z 236DEG 45KT 3674 8735

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:47 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 20, 4:47 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CST THU FEB 20 2014

.DISCUSSION...
UPDATED TO BREAK OUT LATE AFTERNOON GROUPING IN THE ZONE FORECAST
PRODUCT FOR GREATER CLARIFICATION FOR FORECAST THROUGH LATE
AFTERNOON HOURS AND FOR TONIGHT.
&&

.PREV DISCUSSION.../ISSUED 348 PM CST THU FEB 20 2014/

..POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT AS
STRONG COLD FRONT SWEEPS THROUGH...

SHORT TERM...AS OF 330 PM, THUNDERSTORMS WERE ALREADY DEVELOPING
OVER THE EXTREME NORTHWESTERN PART OF OUR CWA. INTERMEDIATE 20Z
OHX SOUNDING STILL SHOWED A WARM NOSE AROUND 700MB, AS DID THE
EARLIER 12Z SOUNDING. HOWEVER, FORECAST RUC SOUNDINGS CONTINUE TO
SUGGEST AN EROSION OF THE INHIBITING NOSE THROUGH OUR NORTHWESTERN
COUNTIES, AS INDICATED BY THE ONGOING THUNDERSTORMS.

RECORD WARMTH WAS RECORDED OVER THE MID STATE TODAY, WITH
NASHVILLE EQUALING A RECORD HIGH OF 78 DEGREES. WINDS CONTINUE TO
GUST TO BETWEEN 35 AND 40 MPH OVER OUR WESTERN COUNTIES, IN
ADVANCE OF THE STORMS.

A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR OUR MOST WESTERN
COUNTIES, AND IT WOULD NOT BE SURPRISING TO SEE SEVERE WEATHER
WATCHES EXTENDED INTO OTHER PARTS OF THE MID STATE LATER THIS
EVENING.

STILL LOOKS LIKE THE STRONG COLD FRONT, NOW LOCATED BACK OVER
SOUTHEASTERN MISSOURI, WILL SWEEP RAPIDLY EASTWARD ACROSS THE MID
STATE BETWEEN 00Z AND 06Z THIS EVENING, WITH AN ATTENDANT SQUALL
LINE, AND THE EXPECTATION FOR SOME DAMAGING STRAIGHT LINE WINDS,
LARGE HAIL, AND POSSIBLY A FEW TORNADOES AS WELL.

THERE WILL BE A SLIGHT CHANCE FOR LINGERING SHOWERS IN THE
MORNING, ALONG THE CUMBERLAND PLATEAU. OTHERWISE, TOMORROW SHOULD
BRING SOME DRIER AND MUCH QUIETER WEATHER, WITH AFTERNOON HIGHS
IN THE 50S.

UNSEASONABLY MILD TEMPERATURES REMAIN OVER THE UPCOMING WEEKEND,
WITH DAYTIME HIGHS FORECAST TO BE IN THE 60S BOTH SATURDAY AND
SUNDAY.

LONG TERM...A GENERAL COOL DOWN OCCURS NEXT WEEK, WITH HIGHS
FALLING TO THE 40S AND 50S MONDAY AND TUESDAY AND INTO THE 40S FOR
WEDNESDAY AND THURSDAY. HAVE TRENDED TOWARD THE COOLER ECMWF FOR
THE LATTER PERIODS, AS BOTH GFS AND ECMWF SUGGEST SOME PRETTY GOOD
DEEPENING OF UPPER TROUGH BY NEXT WEDNESDAY AND THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      41  57  34  64 / 100   0  05  05
CLARKSVILLE    37  56  36  59 / 100   0  05  05
CROSSVILLE     39  51  32  59 / 100  20  05  05
COLUMBIA       40  57  34  65 / 100   0  05  05
LAWRENCEBURG   40  58  32  65 / 100   0  05  05
WAVERLY        39  57  35  62 / 100   0  05  05
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-029>034-
063>066-077>080.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR TNZ005>008-023>028-
056>062-075-093>095.

&&

31
Hazardous weather outlook, Feb 20, 5:18 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CST THU FEB 20 2014

TNZ009>011-029>034-063>066-077>080-211115-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
518 AM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE ACROSS THE REGION.

DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND
MOVE EASTWARD DURING THE EVENING. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES
ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD
CAUSE PONDING OF WATER IN LOW LYING AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

TNZ005>008-023>028-056>062-075-093>095-211115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
518 AM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE ACROSS THE REGION.

DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS
IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND MOVE EASTWARD DURING
THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WHICH COULD CAUSE PONDING OF WATER IN LOW
LYING AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

BOYD
01

In the hours before

Special weather statement, Feb 20, 4:40 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CST THU FEB 20 2014

TNZ005-023-024-202330-
HOUSTON-HUMPHREYS-STEWART-
440 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...HUMPHREYS AND STEWART
COUNTIES...

AT 436 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CAMDEN...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...TENNESSEE
RIDGE...ERIN AND CUMBERLAND CITY.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3653 8768 3643 8760 3634 8758 3634 8752
      3633 8751 3612 8792 3617 8792 3619 8794
      3622 8796 3628 8795 3635 8798

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:40 PM CSTSpecial Weather StatementOHXHouston50 min
Feb 20, 5:09 PM CSTSpecial Weather StatementOHXMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.